Phys Written Answers · pharmacological
Poisoning — Written Clinical Reasoning
DCE long-case preparation: structured written reasoning for the poisoned patient — applying the ABCDE-plus-toxidrome approach, the decontamination decision (when to give charcoal, when to intubate first), the enhanced-elimination logic, and the antidote table to a complex mixed overdose.
On this page
Study tools
Target exams
SAQ 1 — Mixed Overdose: Systematic Approach and Integrated Management (20 marks, 30 minutes)
Prompt: Construct a problem list, identify the toxidrome(s), make the decontamination and antidote decisions with justification, and outline an integrated management plan. [1]
Model Answer
Toxidrome identification (2 marks): [1]
The picture is dominated by an anticholinergic toxidrome from the amitriptyline — dilated pupils, dry flushed skin, absent bowel sounds, tachycardia and an agitated-drowsy conscious state. The tricyclic additionally confers sodium-channel blockade, evidenced by the widened QRS (120 ms) and the terminal R wave in aVR, which places him at risk of ventricular dysrhythmia and seizures. The paracetamol and alcohol are, at this stage, asymptomatic but time-critical to manage. [1]
Problem list (4 marks): [1]
- Tricyclic antidepressant overdose with early cardiotoxicity (QRS 120 ms) — impending ventricular dysrhythmia and seizures.
- Paracetamol overdose (15 g, level 220 mg/L at four hours) — well above the Rumack-Matthew treatment line, hepatotoxicity risk; requires N-acetylcysteine.
- Anticholinergic delirium with a falling GCS — airway threat.
- Alcohol co-ingestion — risk of hypoglycaemia (his glucose is currently normal but must be monitored) and a contributor to CNS depression.
- Underlying psychiatric crisis — deliberate self-harm; risk assessment once medically stable. [1]
Decontamination decision (3 marks): [1]
Activated charcoal is the decontamination modality of choice for a charcoal-binding ingestion (amitriptyline and paracetamol both bind), taken recently (within 4 to 6 hours). However, his GCS is 12 and falling, and his airway is not protected — this is the single most important contraindication to charcoal. The position paper states that charcoal is contraindicated unless the airway is intact or protected [3]. The decision is: secure the airway by rapid sequence intubation first, then give 50 g activated charcoal via nasogastric tube. Do not give charcoal before intubation. Whole bowel irrigation is not indicated here — the ingestion is recent and the drugs bind charcoal [4].
TCA cardiotoxicity management (3 marks): [1]
The QRS of 120 ms and the terminal R wave in aVR indicate sodium-channel blockade and impending cardiotoxicity. Give intravenous sodium bicarbonate 1 to 2 mmol per kilogram as a bolus, repeated to narrow the QRS, then an infusion to maintain a serum pH of 7.50 to 7.55. Avoid class Ia and Ic antiarrhythmics (they worsen the blockade). If ventricular dysrhythmia develops and is refractory to bicarbonate, give 20 per cent lipid emulsion. [1]
Paracetamol management (3 marks): [1]
The four-hour paracetamol level of 220 mg/L (1400 micromol/L) is well above the Rumack-Matthew treatment line (approximately 150 mg/L or 1000 micromol/L at four hours). Start N-acetylcysteine immediately: 150 mg per kilogram over one hour, then 50 mg per kilogram over four hours, then 100 mg per kilogram over 16 hours. NAC replenishes glutathione and is a sulphate donor for the toxic NAPQI metabolite. Send baseline liver function and coagulation, and repeat after the infusion. The alcohol co-ingestion does not change the NAC indication but does increase the baseline risk of hepatotoxicity. [1]
Resuscitation and airway (2 marks): [1]
ABCDE first. Pre-oxygenase, then rapid sequence intubation given his falling GCS and the need to protect the airway before charcoal. Continuous cardiac monitoring. Two large-bore cannulae. Check a venous gas, electrolytes including magnesium, liver function, coagulation, lipase, and a beta-hCG (if applicable). Send a salicylate level on every overdose. [1]
Psychiatric and disposition (2 marks): [1]
Once medically stable and the NAC course is complete with a reassuring liver profile and coagulation, refer for psychiatric risk assessment. Document the assessment of capacity and the suicide-risk formulation. [1]
Communication and safety: Explain to the family that the immediate priority is to protect the airway and the heart — the QRS widening signals a real risk of a lethal rhythm — and that the paracetamol component is fully treatable with NAC if started now. The psychiatric review follows once he is medically safe. [1]
References6ShowHide
- [1]Erickson TB, Thompson TM, Lu JJ The approach to the patient with an unknown overdose Emerg Med Clin North Am, 2007.PMID 17482020
- [2]Kraut JA, Mullins ME Toxic Alcohols N Engl J Med, 2018.PMID 29342392
- [3]Chyka PA, Seger D, Krenzelok EP, Vale JA Position paper: Single-dose activated charcoal Clin Toxicol (Phila), 2005.PMID 15822758
- [4]Thanacoody R, Caravati EM, Troutman WG, et al. Position paper update: whole bowel irrigation for gastrointestinal decontamination of overdose patients Clin Toxicol (Phila), 2015.PMID 25511637
- [5]American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists J Toxicol Clin Toxicol, 1999.PMID 10584586
- [6]Juurlink DN, Gosselin S, Kielstein JT, et al. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup Ann Emerg Med, 2015.PMID 25986310